Mini Quiz: Medical Catatonia

A patient with lupus presents with rash, arthralgias, and altered mental status. Various symptoms, including stupor and mutism, improve with treatment but higher doses of the drug cause more sedation. How would you proceed?

CASE VIGNETTE

A 37-year-old female with a history of lupus is admitted to the hospital with rash, arthralgias, and altered mental status. On examination, the patient displays stupor, mutism, posturing, and echopraxia while vital signs, creatine kinase, and brain MRI are all normal. Lorazepam 2mg IV q6 partially improves her symptoms, but higher doses cause more sedation. How would you proceed?

The next step in treatment might include:

A. Augmentation with memantine
B. Switching from lorazepam to oral diazepam
C. Addition of haloperidol
D. Transfer to psychiatry for ECT
E. Addition of sertraline
Related Videos
View All
© 2023 MJH Life Sciences

All rights reserved.